Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 133, NWS Des Moines, IA

July 14, 2012Dallas County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 14, 2012, 3:51 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2012, 3:51 PM CDT (20:51 UTC)
Expired
Jul 14, 2012, 4:30 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS53 KDMX 142051
SVRDMX
IAC049-077-142130-
/O.NEW.KDMX.SV.W.0133.120714T2051Z-120714T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DALLAS COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 430 PM CDT

* AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF PANORA...OR 37 MILES WEST OF DES MOINES...AND MOVING EAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINDEN...REDFIELD AND DEXTER.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 100 AND 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4168 9412 4151 9410 4151 9444 4168 9441
TIME...MOT...LOC 2052Z 290DEG 13KT 4160 9432
WIND...HAIL 60MPH 1.00IN

$$

JUNGBLUTH
2 follow-up statements
361 
WWUS53 KDMX 142106
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT SAT JUL 14 2012

IAC049-077-142130-
/O.CON.KDMX.SV.W.0133.000000T0000Z-120714T2130Z/
GUTHRIE IA-DALLAS IA-
406 PM CDT SAT JUL 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DALLAS AND SOUTHEASTERN GUTHRIE COUNTIES UNTIL 430 PM CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
STUART...OR 34 MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  REDFIELD AND DEXTER.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 100 AND 104.

AROUND 400 PM...SPOTTERS 5 MILES SOUTHEAST OF PANORA REPORTED DIME 
SIZE HAIL AND GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4166 9437 4168 9412 4151 9410 4151 9444
TIME...MOT...LOC 2106Z 298DEG 12KT 4156 9426
WIND...HAIL 60MPH 1.00IN

$$

JUNGBLUTH
178 
WWUS53 KDMX 142125
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT SAT JUL 14 2012

IAC049-077-142135-
/O.EXP.KDMX.SV.W.0133.000000T0000Z-120714T2130Z/
GUTHRIE IA-DALLAS IA-
425 PM CDT SAT JUL 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALLAS AND
SOUTHEASTERN GUTHRIE COUNTIES WILL EXPIRE AT 430 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STORMS OVER WESTERN AND SOUTHERN GUTHRIE COUNTY COULD 
PRODUCE ONE HALF INCH HAIL AND WINDS TO 40 MPH THROUGH 500 PM.

LAT...LON 4166 9437 4168 9412 4151 9410 4151 9444
TIME...MOT...LOC 2125Z 325DEG 9KT 4151 9426

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:15 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 14, 3:15 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SAT JUL 14 2012

.SHORT TERM /TONIGHT/...
LOW PRESSURE OVER NERN NEBRASKA WITH A WEAK FRONTAL BOUNDARY
EXTENDING EAST ALONG U.S. 20 TO NEAR WATERLOO...THEN NORTHEAST INTO
WI WILL SINK SOUTHWARD TONIGHT AND EVENTUALLY WASH OUT.  SCT TSRA
ALONG AND AHEAD OF THE FRONT...MOSTLY PULSE TYPE...WILL CONTINUE
THIS AFTERNOON INTO THE EARLY EVENING.  ONCE THE HEATING OF THE DAY
PASSES DO NOT EXPECT TO SEE THEM LAST.  THOUGH THERE IS DECENT
INSTABILITY...SHEAR IS LACKING AND SUPPORT IS WEAK.  DROPPED TEMPS
OVER THE SOUTH IN A NON-DIURNAL TREND DUE TO THE RAIN.  COULD SEE
SOME PATCHY GROUND FOG IN THE MORNING...BUT FOR NOW DO NOT FEEL IT
WILL BE WIDESPREAD ENOUGH TO PUT IN THE GENERAL FORECAST.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
LONG TERM FORECAST ISSUES INCLUDE ANOTHER HEAT EPISODE EARLY ON
FOLLOWED BY MIDWEEK THUNDERSTORM CHANCES AND MORE HEAT TOWARDS THE
END OF THE FORECAST PERIOD.  CENTER OF THE UPPER RIDGE WAS OVER THE
CENTRAL ROCKIES TODAY.  THE RIDGE SHOULD BUILD NORTHEAST SUNDAY INTO
THE UPPER MIDWEST. WEAK SURFACE BOUNDARY OVER NORTHERN IOWA THIS
AFTERNOON SHOULD BE OVER CENTRAL IOWA SUNDAY MORNING. WITH BUILDING
HEIGHTS ALOFT...EXPECT FRONT TO MOVE NORTH SUNDAY INTO MINNESOTA BY
00Z MONDAY.  SURFACE BOUNDARY SHOULD REMAIN NORTH OF CENTRAL IOWA
THROUGH TUESDAY UNDER THE RIDGE.  FORECAST PROBLEM AT THIS POINT IS
HEAT AND THE NEED FOR ANY HEADLINES.  BASED HIGH TEMPERATURES MIXING
12Z NAM 850 MB TEMPERATURES TO THE SURFACE AND ADJUSTED. 12Z NAM
REALLY MIXES AIRMASS WELL LOWERING THE SURFACE DEWPOINTS ON MONDAY
INTO THE LOWER 50S BY PEAK HEATING.  DIDN/T GO THAT LOW...BUT AGREE
WITH THE GENERAL IDEA OF MIXING OUT AND LOWERED DEWPOINTS DURING THE
AFTERNOON MONDAY AND TO SOME EXTENT TUESDAY. GFS GUIDANCE CONCERNING
LOW-LEVEL MOISTURE IS TOO MOIST RESULTING IN HIGHER DEWPOINTS AND
LOWER TEMPERATURES.  THEREFORE...GFS MOS GUIDANCE WAS NOT USED.
BASED ON EXPECTED TEMPERATURES AND DEWPOINTS...APPARENT TEMPERATURES
ONLY MAX OUT NEAR 100F SO NO HEADLINES NEEDED AT THIS POINT.  WE
WILL CONTINUE TO RUN OUR HEAT SAFETY HEADLINE ON THE WEBSITE AND
MENTION PROLONGED VERY WARM TEMPERATURES IN THE HWO.

12Z GFS/ECMWF ALL PUSH THE RIDGE BACK TO THE SOUTHEAST TEMPORARILY
MIDWEEK ALLOWING A WEAK FRONT TO MOVE INTO IOWA.  GIVEN THE SLIGHTLY
LOWERED HEIGHTS AND THE BOUNDARY IN THE AREA...WILL KEEP SMALL
THUNDERSTORM CHANCES MIDWEEK. LITTLE RELIEF FROM THE HEAT HOWEVER
AND HIGHS WILL STILL BE IN THE 90S.

MODELS ARE IN AGREEMENT TO BUILD RIDGE BACK OVER IOWA BY THE FRIDAY
AND SATURDAY.  THIS SHOULD FORCE THE BOUNDARY BACK NORTH SO WILL GO
WITH A DRY AND HOT FORECAST.  NO RELIEF FROM THE VERY WARM TO HOT
WEATHER THROUGH THE SEVEN DAYS.

&&
.AVIATION...14/18Z
WEAK WIND SHIFT LINE EXTENDING FROM NORTH OF KOMA TO NEAR KALO WILL
MOVE SEWD AND DISSIPATE BY TONIGHT.  SCT TSRA WILL DEVELOP THIS
AFTERNOON OVER THE SRN TAF SITES...BUT ARE EXPECTED TO BE WIDELY
SCATTERED.  BEST CHANCE IN THE KOTM AREA.  CLEARING WITH LIGHT WINDS
TONIGHT WILL LIKELY LEAD TO MVFR CONDITIONS IN FOG AROUND SUNRISE.
FOG SHOULD LIFT BY 14Z WITH GOOD VFR CONDITIONS THROUGH SUN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUL 12
LONG TERM...JOHNSON LOW PRESSURE OVER NERN NEBRASKA WITH A WEAK
FRONTAL BOUNDARY EXTENDING EAST ALONG U.S. 20 TO NEAR
WATERLOO...THEN NORTHEAST INTO WI WILL SINK SOUTHWARD TONIGHT AND
EVENTUALLY WASH OUT.  SCT TSRA ALONG AND AHEAD OF THE FRONT...MOSTLY
PULSE TYPE...WILL CONTINUE THIS AFTERNOON INTO THE EARLY EVENING.
ONCE THE HEATING OF THE DAY PASSES DO NOT EXPECT TO SEE THEM LAST.
THOUGH THERE IS DECENT INSTABILITY...SHEAR IS LACKING AND SUPPORT IS
WEAK.  DROPPED TEMPS OVER THE SOUTH IN A NON-DIURNAL TREND DUE TO
THE RAIN.  COULD SEE SOME PATCHY GROUND FOG IN THE MORNING...BUT FOR
NOW DO NOT FEEL IT WILL BE WIDESPREAD ENOUGH TO PUT IN THE GENERAL
FORECAST. AVIATION...MS JUL 12
Hazardous weather outlook, Jul 14, 2:46 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
246 PM CDT SAT JUL 14 2012

IAZ027-028-036>039-046>050-058>062-070>075-081>086-092>097-151100-
BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
246 PM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES REMAIN IN THE FORECAST DURING THE AFTERNOON
AND EVENING HOURS. A STORM OR TWO MAY BRIEFLY BE SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS FROM LATE TUESDAY INTO
THURSDAY.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

HOT CONDITIONS ARE ANTICIPATED FROM SUNDAY INTO TUESDAY.
AFTERNOON HEAT INDICES MAY APPROACH OR REACH 100 DEGREES IN A FEW
INSTANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004>007-015>017-023>026-033>035-044-045-057-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD-
CARROLL-AUDUBON-
246 PM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS FROM LATE TUESDAY INTO
THURSDAY.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

HOT CONDITIONS ARE ANTICIPATED FROM SUNDAY INTO TUESDAY.
AFTERNOON HEAT INDICES MAY APPROACH OR REACH 100 DEGREES IN A FEW
INSTANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 14, 2:27 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             MARSHALLTOWN            42.04N 92.91W
07/14/2012  E0.88 INCH       MARSHALL           IA   911 CALL CENTER

&&

JJOHNSON
Local storm report, Jul 14, 2:28 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
228 PM CDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             3 W MARSHALLTOWN        42.03N 92.96W
07/14/2012  E1.00 INCH       MARSHALL           IA   TRAINED SPOTTER

&&

KJ
Special weather statement, Jul 14, 2:44 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CDT SAT JUL 14 2012

IAZ049-142015-
MARSHALL-
244 PM CDT SAT JUL 14 2012

...SLOW MOVING THUNDERSTORM NEAR MARSHALLTOWN...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MARSHALLTOWN...MOVING SOUTH
AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MELBOURNE...          HAVERHILL...          FERGUSON...
  LAUREL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JUNGBLUTH
Special weather statement, Jul 14, 3:09 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT SAT JUL 14 2012

IAZ071-081-082-142045-
ADAIR-ADAMS-UNION-
309 PM CDT SAT JUL 14 2012

...STRONG THUNDERSTORMS NORTH AND SOUTH OF CRESTON...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF CRESTON...MOVING SOUTH AT 10
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CRESTON AIRPORT...    CROMWELL...           CRESTON...

ANOTHER STRONG THUNDERSTORM WILL AFFECT THE AREA SOUTH OF CRESTON AS
WELL.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JUNGBLUTH
Local storm report, Jul 14, 3:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             5 NNW BOONE             42.12N 93.90W
07/14/2012  E1.00 INCH       BOONE              IA   TRAINED SPOTTER

&&

AWB
Local storm report, Jul 14, 3:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     CRESTON AIRPORT         41.02N 94.36W
07/14/2012  M69 MPH          UNION              IA   AWOS

&&

MS JUL 12

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:22 PM CDTSevere Thunderstorm WarningDMXKossuth53 min
Jul 13, 8:28 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto32 min
Jul 13, 9:01 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas44 min
Jul 14, 3:00 PM CDTSevere Thunderstorm WarningDMXBoone45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.